EconPapers    
Economics at your fingertips  
 

Monetary policy deviations: A Bayesian state-space analysis

C. Scott () and Mahua Barari

The Quarterly Review of Economics and Finance, 2017, vol. 63, issue C, 1-12

Abstract: The following paper contributes to a growing body of literature examining the degree to which monetary policy deviates from a systematic rule. We extend an error correction model of the Fed's reaction function by Judd and Rudebusch (1998) by endogenizing the unobserved inflation target in a model that nests the constant target model as a special case. The model is iteratively updated using a Kalman filter and estimated using Bayesian methods. The draws from the posterior distribution are used to estimate a distribution of Taylor rules with which to compare observed policy and more appropriately estimate deviations. This approach more accurately represents the parameter space given our data. Estimates imply a significant deviation in Fed policy over the years preceding the housing market decline. Restricted model variations imply no evidence of strict inflation targeting, but strict output gap targeting behavior cannot be ruled out over the Burns and Volcker tenure.

Keywords: Interest rate; Policy deviations; Taylor rule; Bayesian estimation; Time varying inflation target (search for similar items in EconPapers)
JEL-codes: E43 E52 E58 C32 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1062976916300230
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:quaeco:v:63:y:2017:i:c:p:1-12

Access Statistics for this article

The Quarterly Review of Economics and Finance is currently edited by R. J. Arnould and J. E. Finnerty

More articles in The Quarterly Review of Economics and Finance from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-07-20
Handle: RePEc:eee:quaeco:v:63:y:2017:i:c:p:1-12